52 year old male CC: Seizure – Discussion

This is the discussion for 52 year old male CC: Seizure. Be sure to check out the backstory!

We had lots of great comments for this case, and as always many of you were right on target.

Let's take a look at the initial 12-Lead:

Cherchez le P - Initial 12-Lead

We have a narrow complex tachycardia at 180 bpm, with some very subtle P-waves best seen in the lateral precordials. Given the patient's age, it is difficult to say whether or not this rhythm is sinus in origin or some other tachyarrhythmia.

Dr. Marriott's advice when you don't see obvious P-waves is to,

Cherchez le P on let T!

In case you don't speak French, this means to search for the P-wave on the T-wave. So I've marked up the initial 12-Lead to help highlight the atrial activity:

Cherchez le P - Initial 12-Lead - Marked Up

The P-waves in the limb leads, especially lead II, are bizarrely tented and give rise to what looks to be a large T-wave.

In this case the paramedics were not certain as to the etiology of the tachycardia. They established an IV, administered a fluid bolus, and attempted vagal maneuvers; all of which resulted in no change in the rate or the rhythm. They then administered 6mg of adenosine via rapid IV push and witnessed a "conversion" to the following 12-Lead:

Cherchez le P - Final 12-Lead

At this point the patient's initial rhythm becomes obvious. P-waves are now clearly distinct from the T-waves. They have retained their bizarrely tented appearance and the PR interval appears to be unchanged.

Cherchez le P - Final 12-Lead - Marked Up

Given these findings it is likely this patient was experiencing an inappropriate sinus tachycardia.

As many of you noted, the situation surrounding this patient's seizure seemed suspect. While the patient adamantly denied any drug use, the ED suspected a stimulant was behind the patient's seizure and tachycardia. However, the patient became lost to follow-up and the cause of his tachycardia remains unknown.

  • Given a narrow complex tachycardia of unknown origin, do you feel it is appropriate to try an adenosine bolus?
  • Would this patient have benefited from a benzodiazepine?

10 Comments

  • Billy says:

    I agree with the narrow tachycardia that is probably been caused by a stimulant of some sort, and the first 12 lead I can clearly see p waves that would indicate to me a sinus tachycardia, with that being said I think I would have tried some Versed first. Im not saying that Adenosine would have been wrong to try i think benzos would have been a better choice…

  • Andrew H says:

    Did the patient have clonus present? This would make the stimulant overdose much more likely, and would make a benzo a possible treatment option that the patient would benefit from. His temp was slightly up, if he had recent history of illness, he could be experiencing hypovolemia (hx hypertension and bp is 112 systolic — would be good to know what his bp normally runs); however, this could also be a sign of stimulant overdose (does a repeat temp show temperature rising? has he had a recent hx of fever?).
    The patient had an inappropriate sinus tachycardia; without a blood pressure issue / symptomatic in the care of the Paramedics, a fluid bolus would be appropriate. Adenosine for a narrow complex tachycardia with a rate over 180 is indicated (patient is well over his max heart rate for his age); however, as it says in the article P-waves are present. As long as the paramedics stayed away from metoprolol, I think an adenosine bolus to see the underlying rhythm would be appropriate (short have life).

  • Aharon says:

    in this case couse it is nero tachycardia we can use adenozin for duagnose the rythem that what I do if I'm not shore about the rythem

  • DB says:

    This is how I almost died. Sinus tachycardia, 204 bpm, kept telling the paramedics I am in thyroid storm, they kept insisting that they need to “stabilize” me, they pushed 4 (FOUR) adenosine boluses and my heart would go down to 50 then spring right back to 204. Finally I co9nvinced them to take me tot he darn hospital. On arrival, they tried lying that they only gave me one bolus. I thought the cardiologist was going to throw them through the walls.

  • arnel c says:

    Very nice case. I was just wondering why treat a stable tachycardia. Was is out of curiosity, protocol or concern? Just asking…Yes normally or majority after the seizure the heart rate goes down unless…. A benzo? An interesting question…Would love to hear benzo in ST or IST. Yes (according to an article) inappropriate ST’s response to adenosisne is impaired. In here the atrial cycle length changed from about 320 ms to 400 ms or about 80 ms “improvement”(?).

  • Christopher says:

    Arnel,
    I would agree that treating a stable tachycardia is probably not necessarily in the field. I believe these paramedics thought the patient had problems related to the tachycardia and elected to provide treatment.
    If it is a compensatory tachycardia, treating it would not be appropriate.
    If it is an innapproriate tachycardia, if due to stimulant OD, I'd consider benzo's.
    As always we appreciate your feedback!

  • Aharon Oppenheimer says:

    , Cristopher do you think that patiant with pulse 180 we can say that he stable patiant , I don't think like that even for that time he have a good vital signs, and what about his heart did it not suffering?, that the reason that we have to treat
    that what I thaink that I do give Adenozine

  • Mario says:

    LQT syndrome? 

  • Aaron S says:

    I initially thought A-Tach, but innapropriate sinus tach seems reasonable. Either way the rhythm needs to be slowed down. I'd be looking around a bit more on scene for recreational drugs (K2, Bath salts, Cocaine, ect. Maybe even an anticholinergic substance). I would also tune my PE in that direction as well. Bloody nose? Pupils? After getting the basics done, I would have tried to vagal him and probably move towards Adenosine. Ativan would be great for this guy. Would most likely slow him down and prevent another seizure. Interesting case.

  • Issy Colon says:

    Hello guys:
    Clearly this is a Supraventricular Tachycardia. Why? Here I go! This patient suffers from seizures. It doesn't says wheather are partial or complete tonic seizures. Now, true is that patient's with seizures experience tachycardic dysrhythmias but here is the thing, given the patient's age is rare to see a normal Sinus Tachycardia, SA node does not have the ability to create a normal impulse to be conducted, even though P waves are visible on the ECG, that's when the AV node takes place and ventricular response is faster. Nonetheless, SVTs are narrow due to the electrical impulse reentry to the conduction system. Very tricky! When Adenosine is administer to control A1 receptors, which functions are to reduce the fast heart rate. Caution, A2a receptors are responsible for blood flow and vasodilatation, monitor vital signs for hypotension. Also, a ventricular stand still is most defenitively to happen when Adenosine have been administered!
    Please feel free to email me with your opinions. They are extremely welcome!

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

12-Lead ECG Challenge app

Photobucket

The 12-Lead ECG Challenge app is now available for $4.99!

(Apple iOS) (Android) (Amazon)
(Web Based)

See the product review from FRN-TV here!

Archives

Visitor Map / Stats

Locations of visitors to this page